California, 2011Debris Flow in California, July 30, 2011
July 30, 2011 · NWS REV · 1 event in 1 county or zone
Moist but fairly light upper level flow around a Four Corners High set the stage for slow moving afternoon and evening thunderstorms with heavy rainfall from the 29th through the 31st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist but fairly light upper level flow around a Four Corners High set the stage for slow moving afternoon and evening thunderstorms with heavy rainfall from the 29th through the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 30, 2:10 AM PST, 9 hours 50 minutes earlier.
Area forecast discussion, Jul 30, 2:10 AM PST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
310 AM PDT SAT JUL 30 2011
.SHORT TERM...
SLIGHT DIFFERENCES IN MODELS LEAD TO SOME UNCERTAINTY IN THE
FORECAST FOR THE SHORT TERM...WITH THE NAM A BIT WETTER THAN THE
GFS...BUT OVERALL THE SYNOPTIC PATTERN IS CONDUCIVE TO INCREASED
THUNDERSTORM ACTIVITY. DIFFERENCES IN PRECIPITABLE WATER VALUES HAVE
LED ONLY TO SOME UNCERTAINTY AS TO WHETHER STORMS WILL BE WET OR
DRY...ESPECIALLY TO THE NORTH. FOR MORE DISCUSSION CONCERNING DRY
THUNDERSTORMS FOR THIS AFTERNOON PLEASE SEE THE FIRE WEATHER
DISCUSSION.
PRECIPITABLE WATER VALUES WILL CONTINUE TO RISE THROUGHOUT THE DAY
AS THE MONSOON SURGE IS IN FULL SWING WITH HIGH PRESSURE OVER THE
FOUR CORNERS REGION. STORM STEERING FLOW WILL REMAIN VERY LIGHT FAR
TO THE SOUTH IN MONO AND MINERAL COUNTIES...SO ANY STORMS THAT
DEVELOP COULD REMAIN NEARLY STATIONARY OVER AN AREA FOR AN EXTENDED
PERIOD OF TIME. GENERALLY LIGHT STEERING FLOW AND MOISTURE WILL BE
CONDUCIVE TO PRODUCING HEAVY RAIN SHOWERS IN ALL AREAS SOUTH OF
HIGHWAY 50...BUT BEST COVERAGE SHOULD BE CONFINED TO MONO COUNTY.
GIVEN THE LIGHT STEERING FLOW...PW VALUES OVER AN INCH...AND
BETTER COVERAGE OF SHOWERS WITH HEAVIER RAINS EXPECTED OVER MONO
COUNTY DECIDED TO ISSUE A FLASH FLOOD WATCH FOR CAZ073 FROM 20Z
THIS AFTERNOON TO 5Z SUNDAY. WILL LEAVE OTHER AREAS OUT OF THE
WATCH BUT IT IS POSSIBLE THAT SOME ISOLATED STRONGER THUNDERSTORMS
COULD PRODUCE THE POTENTIAL FOR VERY LOCALIZED FLOODING SOUTH OF
HIGHWAY 50 IN WESTERN NEVADA.
STORMS ARE EXPECTED TO CONTINUE OVERNIGHT INTO SUNDAY MORNING AS THE
RIGHT ENTRANCE OF THE BROAD JET RESTS OVER THE AREA AND WEAK UPPER
LEVEL DIVERGENCE SHOULD MAINTAIN ANY STORMS THAT HAVE INITIATED. THE
MOST ACTIVE DAY WILL BE SUNDAY WITH INCREASED POTENTIAL FOR
ORGANIZED CONVECTION AS WELL AS THE POSSIBILITY FOR MORE WIDESPREAD
FLASH FLOOD CONCERNS. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
ACROSS THE ENTIRE CWA. WITH AROUND 2 TO 3 STANDARD DEVIATIONS ABOVE
NORMAL FOR PRECIPITABLE WATER VALUES AND A STRONG SHORTWAVE ROTATING
AROUND ACROSS FROM THE SOUTHEAST...THE POTENTIAL FOR MORE INTENSE
THUNDERSTORM ACTIVITY INCREASES SIGNIFICANTLY.
MONDAY APPEARS TO BE THE LAST BOUT OF THUNDERSTORMS FOR THE REGION
WITH DECREASED COVERAGE FROM SATURDAY AND SUNDAY. DRIER AIR AND
SOUTHWEST FLOW BEGIN TO EDGE IN FROM THE WEST AS A WEAK TROUGH DIGS
SOUTHWARD INTO THE PACIFIC NORTHWEST. LAST BIT OF CONVECTION SHOULD
GET PUSHED EAST AS A MINOR AFTERNOON ZEPHYR SETS UP MONDAY
AFTERNOON. LINDAMAN
.LONG TERM...TUESDAY THROUGH FRIDAY...
MEDIUM RANGE MODELS STILL IN GOOD AGREEMENT THROUGH MOST OF THE
EXTENDED PERIOD THIS FORECAST CYCLE...ALTHOUGH THERE ARE SOME
DISCREPANCIES STARTING TO DVLP BY THE END OF THE FORECAST.
UPPER TROF SHOULD MOVE CLOSER TO THE RGN BY EARLY TUESDAY. THIS WILL
BEGIN TO PUSH MOST OF THE MSTR EAST OF THE RGN ALTHOUGH MSTR IS
LIKELY TO LINGER OVER THE SRN 1/4 OF THE CWA AND THIS IS THE ONLY
AREA WHERE ANY CONVECTION WILL BE MENTIONED THROUGH THE EXTENDED.
WITH THE TROF MOVING CLOSE TO...THEN OVER THE RGN...TEMPS THROUGH
THE EXTENDED SHOULD BE NEAR AVERAGE FOR EARLY AUGUST. WHILE THIS
COULD BE A SET UP FOR STRONGER WINDS...THE LOW LVL PRESSURE/THERMAL
GRADIENTS DO NOT APPEAR SUFFICIENT AT THIS TIME FOR MORE THAN
TYPICAL AFTERNOON WINDS THROUGH THE EXTENDED.
BY THE END OF THE FORECAST PERIOD OPERATIONAL GFS IS A BIT MORE
AGGRESSIVE WITH SWINGING THE TROF THROUGH THE RGN WHILE GEM/ECMWF
SOLUTIONS ARE SLOWER AND TEND TO HOLD THE TROF JUST TO THE WEST.
GEFS ENSEMBLE MEMBERS ARE SPLIT WITH THEIR SOLUTIONS. GFS SOLUTION
WOULD BRING A SLIGHTLY HIGHER POSSIBILITY OF LOW POPS TO THE FAR
NORTH BY LATE FRIDAY...BUT FOR NOW WILL LEAVE THIS OUT GIVEN THE
DIFFERENCES IN THE MODELS. MLF
&&
.AVIATION...
VFR FOR MOST AREAS THIS MORNING. THE ONLY POSSIBILITY OF LOWER VSBYS
COULD BE KTRK WHERE DEW POINTS ARE HIGHER THAN PREVIOUS DAYS AND FOG
EARLY THIS MORNING IS NOT OUT OF THE QUESTION.
HIGH BASED TSTMS SHOULD DVLP BY EARLY AFTERNOON ALONG THE SRN SIERRA
THEN SPREAD NORTH AND EAST. BRIEF HEAVY RAIN IS POSSIBLE ALONG THE
HIGHWAY 395 CORRIDOR AND INTO THE SIERRA SOUTH OF HIGHWAY 50 TODAY
AND THIS WOULD REDUCE VSBYS/CIGS TO MVFR AT TIMES. BUT THIS SHOULD
BE MAINLY AWAY FROM TAF SITES. FOR TAF SITES WILL MENTION VCTS
AFTER 30/22 UTC UNTIL ROUGHLY 31/03 UTC. LATER FOR KRNO THAN
KTRK/KTVL. TO THE NORTH OF I-80 THINK CIGS/VSBYS WILL REMAIN VFR
EVEN WITH TSTMS AS LIKELIHOOD OF HEAVY RAIN IS FAR LESS.
TSTMS DVLP AGAIN SUNDAY AND WILL LIKELY RESULT IN HEAVIER RAINS
FARTHER NORTH WITH REDUCED CIGS/VSBYS FOR MOST OF THE AREA IN THE
STORMS SUNDAY AFTERNOON/EARLY EVENING. MLF
&&
.FIRE WEATHER...
MONSOON MOISTURE WILL CONTINUE TO PUSH NORTH TODAY...WITH
THUNDERSTORMS EXPECTED ACROSS THE ENTIRE FORECAST AREA. STORMS THAT
FORM SOUTH OF INTERSTATE 80 IN THE DEEPER MOISTURE WILL BE WET AND
RELATIVELY SLOW MOVING. THE BEST CHANCE FOR WETTING RAINS WILL BE
SOUTH OF HIGHWAY 50. FARTHER NORTH...THERE SHOULD LESS THUNDERSTORM
COVERAGE...BUT STORM MOTIONS WILL BE FASTER...AROUND 15 KNOTS TO THE
NORTH-NORTHEAST. THESE STORMS COULD BE MAINLY DRY OR A HYBRID OF
DRY-WET STORMS...ESPECIALLY ACROSS 458...278 AND 270...BUT THE
NORTHERN HALF OF 453 WILL ALSO SEE DRIER STORMS. WITH LESS COVERAGE
EXPECTED TO THE NORTH DO NOT PLAN TO ISSUE A RED FLAG WARNING FOR
DRY LIGHTNING YET...BUT THIS WILL NEED TO BE REEVALUATED LATER THIS
MORNING.
BY SUNDAY...THE DEEP MOISTURE WILL BE SOLIDLY ENTRENCHED ACROSS THE
FORECAST AREA. WET THUNDERSTORMS ARE POSSIBLE ACROSS ALL AREAS. THE
THUNDERSTORM POTENTIAL WILL BEGIN TO DECREASE ON MONDAY AS THE UPPER
LEVEL FLOW TURNS MORE SOUTHWESTERLY...PUSHING THE MONSOON MOISTURE
TO THE EAST. MYRICK/MLF
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...FLASH FLOOD WATCH FROM 1 PM PDT THIS AFTERNOON THROUGH THIS
EVENING CAZ073.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, Jul 30, 5:23 AM PST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
623 AM PDT SAT JUL 30 2011
CAZ070>073-NVZ001>005-311330-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
623 AM PDT SAT JUL 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
MONSOONAL MOISTURE WILL CONTINUE TO MOVE NORTH ALONG THE CENTRAL
SIERRA TODAY. THIS DEEP MOISTURE WILL ALLOW FOR LOCALLY HEAVY
RAINFALL THIS AFTERNOON WITH THE POTENTIAL FOR FLASH FLOODING. AS
A RESULT...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND
EVENING FOR MONO COUNTY. PLEASE REFER TO WGUS65 KREV RNOFFAREV
FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOUTHERLY FLOW WILL CONTINUE TO BRING MOISTURE NORTH INTO THE
EASTERN SIERRA AND WESTERN NEVADA SUNDAY AND MONDAY WITH SHOWERS
AND THUNDERSTORMS POSSIBLE EACH DAY. MOISTURE WILL START TO BE
PUSHED TO THE EAST ON TUESDAY WITH A RETURN TO DRY CONDITIONS
TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
O'HARA
HTTP://WEATHER.GOV/RENO
Debris Flow, Mono
- When
- July 30, 12:00 PM PST
- Where
- Mono forecast zone
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
The Mono County sheriff reported a 1/4 to 1/2 mile wide landslide over highway 395 in the Walker River Canyon that closed the road between Walker and Sonora Junction (highway 108). The slide was up to 5 feet deep and closed the highway for a couple hours.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 30, 2011$325,000 · EF0 · 18 events
- Damaging Winds in Michigan, July 30, 2011$78,000 · 63 kt wind · 23 events
- Flash Flood and Lightning Strike in Kentucky, July 30, 2011$165,000 · 2 events
- Flash Flooding in West Virginia, July 30, 2011$130,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2011$35,000 · 1 in hail · 19 events
- Flash Flooding and Damaging Wind in California, July 30 to 31, 20111 injured · $34,000 · 53 kt wind · 8 events
- Damaging Wind in Wisconsin, July 30, 20115 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 30, 20111 injured · $35,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 30, 2011$31,000 · 1 in hail · 14 events
- Flash Flood and Flooding in California, July 30 to 31, 2011$33,000 · 52 kt wind · 9 events
- Damaging Wind in Illinois, July 30, 2011$30,000 · 56 kt wind · 1 event
- Excessive Heat in Kansas, July 30 to 31, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333596.